Hydromorphone is a prescription medicine used to relieve severe pain. Hydromorphone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Hydromorphone is a type of morphine. Hydromorphone is an opioid narcotic, which means it is an extremely powerful drug that can cause very deep sleep.
Patients who are prescribed hydromorphone for pain should not drink alcohol. Combining alcohol with this drug increases the chance for dangerous side effects and overdose symptoms.
Note: This list may not be all-inclusive.
- Bluish-colored fingernails and lips
- Breathing problems -- slow and labored breathing, shallow breathing, or no breathing
- Cold, clammy skin
- Loss of consciousness
- Low blood pressure
- Muscle twitches
- Pinpoint pupils
- Spasms of the stomach and intestines
- Weak pulse
Warning: A severe overdose of hydromorphone can cause death.
This can be a serious overdose. Seek immediate medical help.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms are treated as appropriate.
The patient may receive:
- Activated charcoal
- Breathing support, including a tube through the mouth and breathing machine (ventilator)
- Chest x-ray
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Medicine (narcotic antagonist) to reverse the effect of the hydromorphone
- Tube from the mouth into the stomach to empty the stomach (gastric lavage)
Patients who quickly receive medicine to reverse the effect of hydromorphone can recover within 1 to 4 hours. Hospitalization may be needed for continued or repeated doses of antidote.
Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability. However, unless there are complications, long-term effects and deaths are uncommon.
Dilaudid overdose; Palladone overdose
Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds.Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose
Miner JR, Burton J.Pain management. In: Marx JA, Hockberger RS, Walls RM, et al., eds.Rosen's Emergency Medicine: Concepts and Clinical Practice
Update Date 1/18/2014
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.